Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Took nexium for gerd, omeprazole for burning sensation in stomach. Noticed change in stool color

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6568 Questions
Hi, I'm a 45 yr old woman, who is generally healthy. I have had some symptoms of GERD in the past and did take Nexium for it. But then it resolved so I only take PPI's occasionally. Earlier this week I had some burning in my stomach like GERD and I took Omeprazole OTC and it resolved, the last time I took Omeprazole was in the am on 3/22. Yesterday afternoon and today I noticed my stools were a blonde color, much more pale than what is normal for me. I was wondering what causes this.
Posted Tue, 9 Apr 2013 in Medicines and Side Effects
Answered by Dr. Pavan Kumar Gupta 2 hours later
Thanks for the query.
Normally the color of stool is brown and is due to breakdown of bilirubin in colon.
Bilirubin is produced in liver and is transported to the intestines in the bile, where it helps in digestion of food. Bilirubin is broken into STERCOBILIN,which imparts brown color to the stool.
Unusual pale stool may either signify a underlying disorder or it may be due to some dietary reason.
If the cause is due to some liver disease, then one gets nausea, vomiting, pain abdomen, dark coloured urine, itching etc.
Dietary causes could be ....
Due to consumption of some antacid containing aluminium hydroxide
May be due to consumption of some anti biotic or anti fungal medicine
May be due to consumption of some herbal preparation.

So if there is no associated symptom, then you should not worry and just wait and watch.
If any particular symptom develops, then you should consult your doctor to get yourself investigated.
I hope it helps however, you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Follow-up: Took nexium for gerd, omeprazole for burning sensation in stomach. Noticed change in stool color 2 hours later
The only symptoms I've had is burning in my stomach, like GERD. Could GERD cause pale stools? I'm not a drinker of alcohol and have never had liver problems, it is a very new and sudden onset so I'm hoping it is dietary, but I will consult my physican. I've had no recent weight change or jaundice or anything like that. Could peptic ulcer cause pale stools? Or gastritis?
Answered by Dr. Pavan Kumar Gupta 4 hours later
Medical studies have shown that a person can have yellow bowel movement if he is suffering from gastro esophageal reflux disease or GERD.
 A person having GERD will have his digestive intestinal tract expelling the digestive foods in a much quicker manner compared to a normal digestive intestinal tract.
This abnormality of fast processing of foods in the digestive system would make his bowel movement yellow in color. 
Just see to it that you don't have any symptoms of liver disease.
In the absence of any liver disorder,the cause could either be dietary or may be GERD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor